New Jersey, 2020

Damaging Winds in New Jersey, July 22, 2020

July 22, 2020 · NWS OKX · 4 events in 2 counties and zones

A hot and humid air mass along with a weak upper level disturbance triggered severe thunderstorms across Northeastern New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A hot and humid air mass along with a weak upper level disturbance triggered severe thunderstorms across Northeastern New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 22, 3:10 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 22, 3:10 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
410 PM EDT Wed Jul 22 2020

.SYNOPSIS...
A warm front will lift north of the area overnight. A cold
front will then cross the region late Thursday into Thursday
night. The cold front may remain near Long Island on Friday
before drifting offshore Friday night. High pressure returns
Saturday before shifting to the south on Sunday. A trough of low
pressure may set up over the region early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A Severe Thunderstorm Watch is in effect for the western two
thirds of the area through 10 pm tonight. Showers and
thunderstorms associated with an approaching shortwave continue
to move in from the west. With a warm front lingering just north
of the area, moderate to strong instability from strong heating
earlier in the day, and modest deep layer shear, any storms late
this afternoon into this evening may be severe. While the best
chances for severe weather are for areas from NYC north and
west, can't rule out a few stronger storms making it east into
portions of western Long Island and southern Connecticut. The
primary threat is the potential for damaging winds, although
hail is also possible. In addition, can't completely rule out an
isolated tornado, especially in the vicinity of the warm front.
Farther east, the severe threat is expected to diminish due to
a loss of diurnal heating as storms arrive.

In addition to the severe threat, minor urban and poor drainage
flooding is possible with any storms this evening as
precipitable water values increase to 2+ inches. While flash
flooding can't be completely ruled out, progressive storm
motions overall should limit the flooding threat.

Once any lingering storms move east of the area tonight,
expecting a warm and muggy night with temperatures remaining in
the low to mid 70s and dew points only a few degrees lower. With
moist low levels and light winds, patchy fog is possible
overnight, with the best chances across far southeastern
Connecticut and eastern Long Island.

A moderate risk of rip current development continues through
this evening for the the Suffolk county beaches on a 1 ft SE
swell and S/SE wind wave, combined with a large tidal range
coming off new moon. A low risk of rip current development
continues across the NYC and Nassau county beaches.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
With the warm front north of the area and the cold front well
back to the west, the local area will remain solidly in the warm
sector during the day on Thursday. Moist southerly flow will
result in another hot and humid day, although heat index values
remain a challenge due to considerable uncertainty in the amount
of convective debris that lingers across the area. After heat
index values rose well into the mid to upper 90s across NYC and
most of northeast New Jersey today, and with values around 95
degrees expected again tomorrow, went ahead and issued a Heat
Advisory for Thursday afternoon. A variation in temperatures
and/or dew points a degree or two in either direction will
determine how much of the area sees heat index values rise into
the mid 90s. Farther north and east, heat indices are expected
to remain in the low to possibly mid 90s.

Another round of showers and thunderstorms is expected Thursday
afternoon and evening as the cold front approaches the region.
With cold frontal forcing aiding in storm development, expect
somewhat more widespread convective coverage by late afternoon
as storms progress from west to east across the region. The
Storm Prediction Center has placed the entire area in a Slight
Risk of severe storms.

The cold front will be slow to push offshore Thursday night,
leading to another warm and humid night. Overnight lows will
range from the upper 60s across outlying areas to the northwest
to the mid 70s across New York City and the coast.

There is a moderate risk of rip current development at the
Atlantic facing beaches on Thursday afternoon with lingering SE
swell and building S wind waves.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Trends in the latest guidance have the cold front slowing down
as it moves towards the coast early Friday morning. Some of the
high res models continue the chance for a few showers and
thunderstorms with the front. The cold front may hang on through
the day along the immediate coast due to a battle with
afternoon sea breeze flow. The front should finally move
offshore Friday night. Temperatures should end up a few degrees
lower than Thursday, but dew points are likely to remain
elevated near 70 degrees near the coast. Max heat indices look
to be in the upper 80s to potentially low 90s in the NYC metro.

The shortwave over New England departs this weekend as the
ridge begins to build back towards the region. Surface high
pressure returns on Saturday and then moves to the south by
Sunday. Highs should be within a few degrees of normal on
Saturday and then another warming trend begins Sunday as the
high shifts to the south. The high will remain to the south
Monday into Tuesday and models continue to indicate surface
trough development over the region. The upper ridge begins to
break down Tuesday into Wednesday with potential that an upper
trough settles over the northeast for the middle week. This may
set the stage for a bit lower temperatures, but may remain humid
as moisture increases ahead of the trough. Chance for showers
and thunderstorms may also exist if this pattern develops. A
heat advisory may be needed for portions of the area Sunday into
Tuesday if the heat index reaches 95 for two consecutive days.

A moderate risk of rip current development continues at Atlantic
Ocean beaches on Friday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A warm front will be slow to lift north of the area through
tonight, while a cold front approaches on Thursday.

Multiple rounds of convection are possible the next couple of
days during the afternoon and evening hours, some which may be
strong and/or severe.

Mainly VFR. The best chance of showers and thunderstorms will be
late this afternoon and into this evening, roughly 21Z-02Z for
the NYC and Lower Hudson Valley terminals. There is less
confidence of the convection holding together while working to
the east 01Z to 04Z. There could also be isolated activity out
ahead of these timeframes.

S/SE winds this afternoon around 10 kt will veer around to the
SW at less than 10 kt tonight. Winds will increase to 10 to 15
kt on Friday ahead of an approaching cold front.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday..MVFR or lower conds possible in afternoon and
nighttime showers/tstms.
.Friday...Chance of MVFR in the morning with lingering showers
and thunderstorms
.Saturday through Monday...Mainly VFR.

&&

.MARINE...
A Severe Thunderstorm Watch is in effect for the western Long
Island Sound, New York Harbor, and the ocean waters from Sandy
Hook to Fire Island Inlet through 10 pm tonight.

Outside of any thunderstorms, a weak pressure gradient will
result in sub-SCA conditions on the waters through Monday.

&&

.HYDROLOGY...
Minor urban and poor drainage flooding is possible with any
storms through Thursday evening.

Otherwise, no hydrologic impacts are expected.

&&

.TIDES/COASTAL FLOODING...
Water levels will approach minor flood thresholds and potentially
touch in a few vulnerable LI South shore bay locales with
tonight's high tide cycles. This in response to tides running
high in wake of a recent new moon, with only 1/2 to 3/4 ft
positive tidal departure needed for minor flooding.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory from noon to 8 PM EDT Thursday for NYZ072>075-
     176-178.
NJ...Heat Advisory from noon to 8 PM EDT Thursday for NJZ004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...FEB/DS
NEAR TERM...FEB
SHORT TERM...FEB
LONG TERM...DS
AVIATION...DW
MARINE...FEB/DS
HYDROLOGY...FEB/DS
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 22, 3:16 PM EST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
416 PM EDT Wed Jul 22 2020

NJZ004-006-103>108-NYZ072>075-176-178-232030-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
416 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition to the Heat Advisory, strong to severe thunderstorms are
possible Thursday afternoon into early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-232030-
Western Passaic-
416 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible Thursday afternoon into
early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-011-012-NYZ078>081-232030-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-
416 PM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible Thursday afternoon into
early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006-010-232030-
Northern New Haven-Southern New Haven-
416 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible Thursday afternoon into
early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-345-350-353-232030-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
416 PM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible Thursday afternoon into
early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-009-NYZ067>071-177-179-232030-
Northern Fairfield-Southern Fairfield-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-Northern Nassau-
Southern Nassau-
416 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible Thursday afternoon into
early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-355-232030-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
416 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible Thursday afternoon into
early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 22, 2:08 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service New York NY
308 PM EDT Wed Jul 22 2020

NYZ067-222000-
Orange-
308 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT ORANGE COUNTY...

At 307 PM EDT, a strong thunderstorm was located over Montague,
moving northeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Newburgh, Middletown, Port Jervis, Walden, Warwick, Goshen, New
Windsor, Chester, Montgomery, Florida, Unionville, Washingtonville,
Maybrook, Scotchtown and Orange Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 7475 4150 7448 4157 7442 4160 7435
      4160 7433 4163 7426 4163 7425 4160 7425
      4159 7418 4149 7399 4147 7400 4124 7445
      4136 7469 4139 7471 4140 7474 4143 7474
      4142 7475 4144 7476 4146 7475 4149 7476
TIME...MOT...LOC 1907Z 236DEG 34KT 4131 7476

JP
Special weather statement, Jul 22, 3:51 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service New York NY
451 PM EDT Wed Jul 22 2020

CTZ005-006-009-NYZ068-070-222145-
Northern Fairfield-Southern Fairfield-Northern New
Haven-Putnam-Northern Westchester-
451 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT FAIRFIELD...NORTHWESTERN NEW
HAVEN...NORTHERN WESTCHESTER AND PUTNAM COUNTIES...

At 450 PM EDT, a strong thunderstorm was located near Brewster,
moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stamford, Norwalk, Danbury, Naugatuck, Peekskill, Southbury, New
Canaan, Mount Kisco, Sherman, Brewster, Newtown, Mahopac, Lake
Carmel, Greenwich and Carmel.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 7344 4151 7339 4149 7337 4147 7331
      4149 7333 4151 7332 4151 7316 4156 7317
      4156 7314 4150 7304 4104 7355 4128 7395
      4132 7398 4152 7368 4153 7353 4161 7352
      4164 7350
TIME...MOT...LOC 2050Z 219DEG 19KT 4130 7362

JP
Special weather statement, Jul 22, 4:58 PM EST, 26 minutes before
Special Weather Statement
National Weather Service New York NY
558 PM EDT Wed Jul 22 2020

NJZ006-104>108-NYZ072-074-075-222245-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-New York (Manhattan)-Richmond (Staten Is.)-Kings
(Brooklyn)-
558 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...SOUTH CENTRAL
BERGEN...SOUTHERN ESSEX...RICHMOND...KINGS AND NEW YORK (MANHATTAN)
COUNTIES...

At 558 PM EDT, a strong thunderstorm was located over Plainfield,
moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Hoboken, Plainfield,
Bloomfield, Hackensack, Linden, Summit, Lyndhurst, Millburn,
Rutherford, Secaucus and Harrison.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4061 7431 4060 7445 4061 7444 4062 7442
      4067 7440 4066 7444 4065 7445 4067 7446
      4072 7439 4074 7437 4084 7417 4082 7413
      4086 7412 4086 7411 4087 7411 4090 7405
      4063 7389 4059 7421 4060 7422 4059 7429
TIME...MOT...LOC 2158Z 247DEG 26KT 4064 7439

JP
Special weather statement, Jul 22, 5:01 PM EST, 23 minutes before
Special Weather Statement
National Weather Service New York NY
601 PM EDT Wed Jul 22 2020

NJZ006-NYZ072-073-075-176>179-222245-
Hudson-Northern Queens-Southern Queens-Bronx-New York
(Manhattan)-Northern Nassau-Kings (Brooklyn)-Southern Nassau-
601 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...QUEENS...BRONX...
KINGS...NEW YORK (MANHATTAN) AND NASSAU COUNTIES...

At 600 PM EDT, a strong thunderstorm was located over Tompkinsville,
or over Jersey City, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
New York, Jersey City, Bayonne, Hoboken, Freeport, Valley Stream,
Glen Cove, Garden City, Lynbrook, Mineola, Westbury, Great Neck,
Throgs Neck Bridge, Midtown Manhattan and Jamaica.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4062 7406 4067 7403 4067 7405 4065 7407
      4065 7411 4068 7413 4070 7411 4072 7412
      4088 7381 4089 7377 4086 7366 4092 7364
      4092 7358 4068 7342 4063 7342 4061 7405
TIME...MOT...LOC 2200Z 249DEG 28KT 4067 7405

JP
Special weather statement, Jul 22, 5:14 PM EST, 10 minutes before
Special Weather Statement
National Weather Service New York NY
614 PM EDT Wed Jul 22 2020

NJZ004-006-105>108-NYZ074-222315-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Passaic-Richmond (Staten Is.)-
614 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...ESSEX AND
RICHMOND COUNTIES...

At 614 PM EDT, a strong thunderstorm was located over Somerset, or
near New Brunswick, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Newark, Jersey City, Elizabeth, Passaic, Bayonne, Hoboken,
Plainfield, Bloomfield, Linden, Summit, Millburn, Secaucus, Harrison,
Caldwell and Orange.

LAT...LON 4057 7421 4059 7421 4060 7422 4059 7429
      4061 7431 4059 7445 4066 7440 4067 7440
      4066 7445 4068 7445 4074 7437 4078 7437
      4092 7420 4085 7412 4078 7414 4076 7409
      4080 7406 4076 7401 4070 7402 4066 7406
TIME...MOT...LOC 2214Z 227DEG 22KT 4051 7454

DW

The radar

The Philadelphia radar (KDIX), 80 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 22, 5:24 PM EST
Where
Union County, 0.48 mi SSW of Cranford Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.664, -74.304

Tree down across the driveway of a house on Maple Place between Central Avenue and Orange Avenue.

Thunderstorm Wind, Union

When
July 22, 5:24 PM EST
Where
Union County, 0.23 mi S of Cranford Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.667, -74.299

Numerous trees down on Orange Avenue. Time estimated by radar.

Thunderstorm Wind, Union

When
July 22, 5:37 PM EST
Where
Union County, 1.94 mi SE of Plainfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.604, -74.399

Downed trees reported on South End Parkway.

Thunderstorm Wind, Bergen

When
July 22, 6:01 PM EST
Where
Bergen County, 0.93 mi NW of Maywood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.911, -74.060

Downed tree on West Fairmont Avenue with time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908145, 908147, 908153, 908157.